ArtsAutosBooksBusinessEducationEntertainmentFamilyFashionFoodGamesGenderHealthHolidaysHomeHubPagesPersonal FinancePetsPoliticsReligionSportsTechnologyTravel

Why does antipsychotic Olanzapine (Zyprexa) increase appetite and cause weight gain

Updated on January 21, 2014
Weight gain
Weight gain

Zyprexa or Olanzapine is an Antipsychotic medication prescribed for schizophrenia, bipolar disorder and depression with psychotic features. It is an atypical antipsychotic medication. That means it is a second generation antipsychotics with apparently fewer side effects. It lacks troublesome side effects such as muscle twitching, abnormal movements that are seen in conventional anti-psychotics such as Haldol.

However, they are known to cause some other troublesome side effects such as diabetes mellitus, weight gain and blood lipid abnormalities that lead to heart attacks.

How Zyprexa causes weight gain?

Zyprexa increases body weight through several mechanisms. One such is increased appetite. Most patients who take Zyprexa complain of increased appetite. According to clinical trials, it is independent to the effect seen following the cure of psychosis (Psychosis/schizophrenia/depression known to cause loss of appetite).

Mechanism of Zyprexa that lead to increased body weight

In addition, Zyprexa inhibits Histamine 1 receptors in the brain, which leads to increased appetite and weight gain. Another action that explains its ability to cause diabetes mellitus is the pancreatic M3 receptor blockade. This causes reduced insulin secretion which leads to diabetes mellitus, increased blood lipid levels and ultimately weight gain.

How to prevent weight gain seen in Zyprexa

Due to these risky side effects, patients who take Zyprexa should check their blood glucose, blood lipid levels and body weight frequently. They should undergo proper weight reduction program.

As with any weight loss program, the patient should change their life style. In addition, reduced intake of high caloric food and increased exercises can help to reduce the weight gain associated with Zyprexa. Other option would be to change into another drug which causes less weight gain. But most antipsychotics can cause some weight gain. Good antipsychotic with less risk of weight gain is Abilify.

Sources

Prescribing guide – Stephen stahl

Comments

    0 of 8192 characters used
    Post Comment

    • nurseleah profile image

      Leah Wells-Marshburn 4 years ago from West Virginia

      You are most welcome. And thank you as well for giving me an idea of something new to write about. I don't know that the hub would get as much traffic as one focusing on weight gain, but it is a very relevant topic for those who suffer from it. Hopefully, I will be able to develop it over the weekend and have it posted by next week, so stay tuned if you're interested!

    • njmanura profile image
      Author

      Dr Manura Nanayakkara 4 years ago from Sri Lanka

      Nurseleah

      Thanks for your insightful comment.

    • nurseleah profile image

      Leah Wells-Marshburn 4 years ago from West Virginia

      WOLF & njmanura, a lot of people who suffer from mental illness have issues with weight and appetite. Certainly, weight loss and decreased appetite are not something people talk about quite as much, but it does happen. If a patient is suffering those symptoms then a logical choice of drug is one that will both treat the symptoms of mental illness and increase appetite and lead to healthy weight gain. For example, Zyprexa is sometimes prescribed for people who suffer from anorexia nervosa. It works in two ways: 1) It helps with the obsessive fear of weight gain; and 2) It causes weight gain. It "kills two birds with one stone," in essence.

      WOLF, I hope you are doing better with your symptoms of depression, anxiety, and low weight!

    • njmanura profile image
      Author

      Dr Manura Nanayakkara 5 years ago from Sri Lanka

      Thanks WOLF for your comments, I certainly understand your point of view.

    • profile image

      WOLF 5 years ago

      Well I can understand your point' however I have been prescribed the medication for deppression and also because of certain anxiety problems. But as for my comment on the weight gain I meant it only as a possible good side effect speaking for myself that is

    • njmanura profile image
      Author

      Dr Manura Nanayakkara 5 years ago from Sri Lanka

      Dear WOLF

      It is not accepted to take Olanzapine just to gain weight. It has many other side effects and it is dangerous to take it if you do not have a mental illness.

    • njmanura profile image
      Author

      Dr Manura Nanayakkara 5 years ago from Sri Lanka

      Dear Mary

      Abilify is classified as a medication that cause less weight gain. But there were documented evidence suggest, that some people can do gain weight with this medication.

      However, it is rare. So you can look for other causes of weight gain such as sedentary life style. In addition, according to current thinking mental disorders itself can cause weight gain and blood lipid abnormalities.

    • profile image

      WOLF 5 years ago

      I've recently started taking olanzapine and I'm hoping to gain some weight as I only weigh in at 12 stone'

    • profile image

      mary 5 years ago

      I gained 70+ pounds on abilify. I have been on it 8 years.